Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Oxycodone/acetaminophen (By mouth)

Acetaminophen (a-seet-a-MIN-oh-fen), Oxycodone Hydrochloride (ox-i-KOE-done hye-droe-KLOR-ide)

Treats moderate to moderately severe pain.

Brand Name(s):

Endocet, Magnacet, Percocet, Primalev, Primlev, Roxicet, Xartemis XR, Xolox

There may be other brand names for this medicine.

When This Medicine Should Not Be Used:

This medicine is not right for everyone. Do not use it if you had an allergic reaction to acetaminophen or oxycodone, or if you have serious breathing problems (such as severe asthma, hypercarbia, respiratory depression) or paralytic ileus.

How to Use This Medicine:

Capsule, Liquid, Tablet, Long Acting Tablet

  • Take your medicine as directed.
  • Measure the oral liquid medicine with a marked measuring spoon, oral syringe, or medicine cup.
  • Swallow the extended-release tablet whole. Do not crush, break, or chew it. Do not lick or wet the tablet before placing it in your mouth. Do not give this medicine through a feeding tube.
  • This medicine should come with a Medication Guide. Ask your pharmacist for a copy if you do not have one.
  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
  • Do not throw any unused medicine in the trash. Flush it down the toilet or take it to a community take-back program when available.

Drugs and Foods to Avoid:

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Do not use Xartemis? XR if you have used an MAO inhibitor in the past 14 days.
  • Some medicines and foods can affect how this medicine works. Tell your doctor if you are taking any of the following:
    • Butorphanol, lamotrigine, nalbuphine, naltrexone, pentazocine, propranolol, zidovudine
    • Birth control pills, a diuretic (water pill), muscle relaxants, a phenothiazine medicine (chlorpromazine, perphenazine, promethazine, prochlorperazine, thioridazine)
  • Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver, and alcohol can increase this risk. Do not take acetaminophen without asking your doctor if you have 3 or more drinks of alcohol every day.
  • Tell your doctor if you are using any medicine that makes you sleepy, such as allergy medicine or other narcotic pain medicine.

Warnings While Using This Medicine:

  • Tell your doctor if you are pregnant, or if you have kidney disease, liver disease, heart disease, low blood pressure, breathing problems or lung disease, especially if you have asthma, COPD, cor pulmonale, or kyphoscoliosis (curved spine that causes breathing trouble). Tell your doctor if you have urination problems, an underactive thyroid, Addison disease, pancreas or prostate problems, or a stomach disorder. Tell your doctor if you have a history of head injury or brain damage, seizures, or alcohol or drug abuse. Tell your doctor if you are allergic to codeine.
  • Do not breastfeed while you are using this medicine, unless otherwise directed by your doctor.
  • This medicine may cause the following problems:
    • Liver problems
    • Serious skin reactions
    • Low blood pressure
  • If you take this medicine for more than a few weeks, do not stop taking it suddenly. Your doctor will need to slowly decrease your dose before you stop it completely.
  • Get emergency help immediately if you think you may have taken too much of this medicine. Signs of an overdose include shallow breathing, fainting, confusion, nausea, vomiting, pinpoint pupils of the eyes, or pale or blue lips, fingernails, or skin.
  • This medicine may make you dizzy or drowsy. Do not drive or do anything that could be dangerous until you know how this medicine affects you.
  • This medicine contains acetaminophen. Read the labels of all other medicines you are using to see if they also contain acetaminophen, or ask your doctor or pharmacist. Do not use more than 4 grams (4,000 milligrams) total of acetaminophen in one day.
  • This medicine can be habit-forming. Do not use more than your prescribed dose. Call your doctor if you think your medicine is not working.
  • This medicine may cause constipation, especially with long-term use. Ask your doctor if you should use a laxative to prevent and treat constipation.
  • Keep all medicine out of the reach of children. Never share your medicine with anyone.

Possible Side Effects While Using This Medicine:

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
  • Dark urine or pale stools, nausea, vomiting, loss of appetite, stomach pain, yellow skin or eyes
  • Extreme weakness, shallow breathing, uneven heartbeat, seizures, sweating, or cold or clammy skin
  • Lightheadedness, dizziness, or fainting
  • Trouble breathing

If you notice these less serious side effects, talk with your doctor:

  • Constipation
  • Headache
  • Mild lightheadedness, sleepiness, or drowsiness
  • Mild nausea or vomiting

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088


Last Updated: 9/4/2014


The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
Copyright © 1984- Truven Health Analytics. All rights reserved.

Thomson & A.D.A.M
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.